MAUDE Adverse Event Report: STRYKER SUSTAINABILITY SOLUTIONS LAKELAND; SCALPEL, ULTRASONIC, REPROCESSED

STRYKER SUSTAINABILITY SOLUTIONS LAKELAND; SCALPEL, ULTRASONIC, REPROCESSED
Model Number HAR9F
Medical Device Problem Code Device Remains Activated (1525)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/31/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was returned to stryker sustainability solutions for evaluation.Upon visual inspection of the received complaint device, evidence of clinical use was identified.The blade, jaw, teflon pad appeared to be intact.A gap near the min buttons was observed.During functional inspection, the min and max buttons were pressed and released multiple times.It was observed the min button would remain in the down position when released.There was no issues observed with the max button.Subsequently, the device was connected to a generator.Using the appropriate hand piece and pressing and releasing the min button, it was observed that the device continued to activate.The min button was observed to stick during the functional testing.While the min button was stuck, the generator alerted both visually and audibly to indicate that the device was still activating.The results of the visual and functional testing performed determined that the reported event was confirmed.A review of the device history record (dhr) confirmed the device met all inspection and testing requirements prior to distribution.Therefore, the most likely root causes of the reported event is handle halves separation due to improper connection of instrument to handpiece (improper torque wrench application technique used) or handling conditions subsequent to distribution from stryker.The instructions for use (ifu) state: do not torque the instrument by hand or damage may occur to the hand piece.Do not use any means other than the torque wrench to attach or detach the instrument from the hand piece.Take care to avoid damage to the shears when removing the torque wrench from the instrument.Use the torque wrench to tighten the instrument onto the hand piece.Turn the wrench clockwise while holding the hand piece until it clicks twice, indicating that sufficient torque has been applied to secure the instrument.To ensure proper assembly, do not grip the instrument handle while applying torque with the torque wrench.Caution: do not torque the instrument by hand or damage may occur to the hand piece.Do not use any means other than the torque wrench to attach or detach the instrument from the hand piece.Remove the torque wrench from the instrument.Do not discard the disposable torque wrench until the completion of the surgical case.The torque wrench is used for removal of the instrument from the hand piece following the procedure.In the event the torque wrench falls out of the sterile field, replace with a sterile torque wrench.Do not re-sterilize the disposable torque wrench.Caution: take care to avoid damage to the shears when removing the torque wrench from the instrument.While holding the hand piece, loosen the instrument by turning the torque wrench counterclockwise.Continue to loosen by turning the instrument manually to completely unscrew it from the hand piece.To avoid user or patient injury in the event that accidental activation occurs, the instrument blade, clamp arm, and distal end of the shaft should not be in contact with the patient, drapes, or flammable materials while not in use.During and following activation in tissue, the instrument blade and clamp arm may become hot.Avoid unintended contact with tissue, drapes, surgical gowns, or other unintended sites at all times.Incidental and prolonged activation against solid surfaces, such as bone, may result in blade heating and subsequent blade failure, and should be avoided.Care should be taken not to apply pressure between the instrument blade and tissue pad without having tissue between them.Clamping the tissue pad against the active blade without tissue on the full length of the blade will result in higher blade, clamp arm and distal shaft temperatures and can result in possible damage to the instrument.If this happens, there may be a system failure signaled by a continuous tone or alert screen when either of the foot pedals or hand control buttons is depressed.The reported event will continue to be monitored through post-market surveillance.
 
Event or Problem Description
It was reported the ultrasonic scalpel har9f continued to activate after the doctor had released the handle.The seal was completed.The doctor removed the device out of the patient while still activated.There was no patient injury or medical intervention and extended procedure time was reported to be less than a 5 minute delay.These are commonly used devices that are readily available.

Brand Name
NA
Common Device Name
SCALPEL, ULTRASONIC, REPROCESSED
Manufacturer (Section D)
STRYKER SUSTAINABILITY SOLUTIONS LAKELAND
5300 region ct
lakeland FL 33815
MDR Report Key9832781
Report Number0001056128-2020-00012
Device Sequence Number741031
Product Code NLQ
UDI-Device Identifier07613327348248
UDI-Public07613327348248
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K170456
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 03/13/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/27/2022
Device Model NumberHAR9F
Device Catalogue NumberHAR9FRR
Device Lot Number10518875
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/07/2020
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/20/2020
Initial Report FDA Received Date03/14/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1